Does Abilify (drug thats used to treat Bipolar disorder) cause weight gain and increase appetite/slow down metabolism
I have been taking Abilify for reasons that the doctor thought it was necessary to put me on it. It seems like there has been some benefits with the drug that others around me have noticed, but there is one bothersome effect that I believe the drug is causing. Although i am not fat, I seem to be gaining weight way too rapidy. Before starting on the drug i was 148 now I am 155 and its only been one month. it doesnt make sense why i am gaining weight like this except that this medication being an antipsychotic is making me gain weight. Could it be possible that it is from the medication and if so, what can I take that would counteract the weight gain effect.
What you are noticing is a standard side effect of atypical antipsychotics which are metabolic changes leading to weight gain. That will happen with all of them although Abilify is the least likely but its still common. There's a new one about to hit the market but I believe its has the same side effect profile but we'll see when it comes out. Its important to see a nutritionist because the weight gain if unchecked can lead to diabetes so you'll have to modify your diet for sugar intake and the like but a nutritionist could give more specific advice. Its important that you ask your psychiatrist what were the reasons he put you on Abilify. If you have bipolar with psychotic features then you absolutely need an antipsychotic but if you have straight bipolar then there are a wider option of mood stabilizers. Antipsychotics are used as mood stabilizers too but if a person does not have any form of psychosis the standard mood stabilizers such as Lithium, Lamictal or Depakoate can be tried and two of those are likely to cause weight gain but Lamictal is not.
But if you discuss it with him and he states specifically why you need an antipsychotic then a reccomendation to a nutritionist might be a good idea. You can also keep of new antipsychotics as they come out by googling "psychmeds123" and hopefully newer ones will have a better side effect profile as regards weight gain. Fortunately, in the coming years there will be a new generation of antipsychotics, the glutamate antagonists that do not cause weight gain, diabetes or tardive dyskinesia and promote a fuller recovery. I am on glycine, a Phase II antipsychotic in FDA study and have made a full recovery from schizoaffective disorder. My psychopharmocologist will be publishing the results and I will make them available but in the meantime you can find the official study by googling "Dr. Javitt, glycine".
Abilify as I said is the least likely of the new antipsychotics to cause weight gain but it can happen. It happens to a reasonable percentage of people but less than than the other atypicals because its a SDA (Serontonin Dopamine agonist) and works in a somewhat different manner than Risperdal, Zyprexa and Olanzapine which often cause weight gain (Geodon less but its the same class as those). So Abilify is a slight update and the side effect of weight gain is less common. But it can happen which unlike tardive dyskinesia which is a risk that increases at the rate of "2.5 percent per person per year" (and should be monitored for by people's psychiatrists at regular intervals with a movement disorders test) to quote my psychopharmocologist with all atypical antipsychotics, weight gain and diabetes thankfully are not something that will happen over time and are less common with Abilify but are still within a reasonable realm of proabability. If people want more specifics look up the medication online (on a medically reliable site, the medications themselves usually have websites of their own as well) or the package insert and read more there.
Thanks for the posts. Yes, I do understand that the abilify is the least likely out of the antipsychotics to cause weight gain but in my case, I think it is slowing down my metabolism. I have never been fat, but the weight that I gained within a month is substantial. However, I do not know for sure that it is the abilify, but since it is an antipsychotic drug, then the nature of the drugs has weight gain as a side effect. The probem is even if it is the culprit in the matter of my weight gain, people around me said that I seem more calm with it and not as nervous as I once was. So because it might be benefiting me a little, I would like to stick with the medicine as long as I can find something that will counteract the effect of the weight gain. Meaning, I would like to know of any safe medicines or supplements that can be used to keep the weight down.
Hi, can you tell me why are you taking that medicine? I have a daughter ,14 years old, and the doctor is changing her respirdol for abilify, what is your health problem and how this medicine had worked for you?...thanks
>>>Fortunately, in the coming years there will be a new generation of antipsychotics, the glutamate antagonists that do not cause weight gain, diabetes or tardive dyskinesia and promote a fuller recovery""
You made me so anxious to wait for this new drug. You told us about this a while ago, but do you know when exactly ??? I remember you said 4 years, is it so, it's a long time to check it on volunteers.
That class of antipsychotics are still in Phase II FDA studies. I can't post links to clinical research sites and even those clinicians won't know until the studies are complete. If you want to know more on a consumer based, provider monitored site that discusses treatments in general you might be interested in schizophrenia.com as they have some ongoing discussions there. Thanks.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.